Arkansas, 2015

Hail and Damaging Winds in Arkansas, March 31, 2015

March 31, 2015 · NWS LZK · 30 events in 8 counties and zones

March ended on an active note. Some severe storms developed on the 31st, which ended up producing damaging hail and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

March ended on an active note. Some severe storms developed on the 31st, which ended up producing damaging hail and some wind damage. Very large hail was observed, with golf ball up to baseball size hail reported. One particular storm produced several reports of funnel clouds, but only straight line wind damage was confirmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 31, 4:50 AM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Mar 31, 4:50 AM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
550 AM CDT TUE MAR 31 2015

.DISCUSSION...

UPDATED TO INCLUDE THE 12Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

WARM FRONT HAS LIFTED NORTH OF MOST TERMINALS THIS MORNING...WITH
INCREASED CLOUD COVER SEEN. HOWEVER...MOST SITES HAVE REMAINED VFR
THIS MORNING...WITH JUST SOME PATCHY FOG SO FAR. DO THINK SOME
SITES COULD DROP BRIEFLY TO MVFR LEVELS WITH SOME PATCHY FOG...DZ
OR LOW CIGS. LATER TODAY...THERE WILL BE LESS OPPORTUNITY FOR MVFR
OR LOWER CONDITIONS OUTSIDE OF ANY CONVECTIVE ACTIVITY...WHICH
WILL BE POSSIBLE AT SOME SITES THIS AFTERNOON AND EVENING. ONLY
HAVE VC AND PROB30 GROUPS AS TIMING AND LOCATION OF CONVECTIVE
ACTIVITY IS A BIT UNCERTAIN AT THIS TIME. DO THINK SOME ISOLATED
TO SCATTERED ACTIVITY COULD CONTINUE THROUGH THE OVERNIGHT
HRS...AND SOME MVFR CONDITIONS COULD BE SEEN AT THE NRN TERMINALS
WITH SOME PATCHY FOG.

&&

.PREV DISCUSSION... /ISSUED 258 AM CDT TUE MAR 31 2015/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

ALL SHORT TERM MODELS CONTINUE TO ADVERTISE THE UNSETTLED PATTERN
CONTINUING PRETTY MUCH UNABATED AS A SERIES OF WEAK UPPER LEVEL
DISTURBANCES MOVE THROUGH THE PREVAILING FLOW. WHILE ALL SHORT
TERM MODELS AGREE IN THE SYNOPTIC SCALE...BOTH THE PLACEMENT AND
TIMING OF THE INDIVIDUAL WAVES VARIES FROM MODEL TO MODEL. THE
BEST COURSE OF ACTION SEEMS TO BE A BLEND OF FORECAST SOLUTION
WITH A GENERAL BROAD BRUSH APPROACH TO THE POPS.

BROAD NORTHWEST FLOW REMAINS OVER THE AREA BUT WILL SLOWLY PUSH OFF
TO THE EAST AS WEAK RIDGING CRESTS OVER THE REGION ON WEDNESDAY.
WEAK PIECES OF ENERGY EMBEDDED IN THE SOUTHERN STREAM WILL KEEP ON
GOING CHANCE TO SLIGHT CHANCE POPS IN THE FORECAST THROUGH THE
PERIOD. BEST CHANCES OF PRECIPITATION WILL ACTUALLY OCCUR ON FRIDAY
AS CLIPPER TYPE SYSTEM MOVES ACROSS THE NORTHERN TIER STATES AND
DRAGS A COLD FRONT THROUGH THE REGION.

MODELS AGREEMENT ON HOW QUICKLY THIS FRONT MAKES IT INTO ARKANSAS IS
NOT EXTREMELY HIGH BUT DO HAVE PRECIP CHANCES CREEPING INTO THE
30-40 PERCENT RANGE ACROSS THE NORTH FRIDAY AND SPREADING SOUTH TO
ACCOUNT FOR INCOMING FRONTAL BOUNDARY.

EVEN WITH THE PERIODIC RAIN...ACTUAL QPF WILL BE FAIRLY LIGHT WITH
MOST AREAS SEEING LESS THAN A HALF INCH TOTAL THROUGH OUT THE
PERIOD. THERE COULD BE LOCALLY HIGHER AMOUNTS IN ANY THUNDERSTORM
ACTIVITY. CONTINUED SOUTHERLY FLOW WILL KEEP TEMPERATURES ABOVE
NORMAL THROUGH THURSDAY WITH READINGS RETURNING TO MORE NORMAL
LEVELS FRIDAY.

LONG TERM...SATURDAY THROUGH MONDAY...

HIGH PRESSURE WILL BE MOVING OVER THE REGION AT THE START OF THE
LONG TERM...WITH DRIER AND COOLER CONDITIONS EXPECTED ON SAT. THIS
HIGH PRESSURE WILL SHIFT EAST OF THE STATE FOR SUN...WITH SRLY FLOW
RETURNING. INITIALLY...DEEP MOISTURE LEVELS WILL REMAIN
LIMITED...THEN GRADUALLY INCREASE FOR SUN NIGHT INTO MON AS A WARM
FRONT LIFTS NORTH. HAVE INCREASED POPS FOR SUN NIGHT...THOUGH HAVE
NOT GONE TOO HIGH AT THIS POINT DUE TO CONTINUED UNCERTAINTY IN WHEN
THE DEEP MOISTURE RETURN COMMENCES.

BY THE END OF THE FORECAST...THE WARM FRONT WILL BE NORTH OF THE
STATE...WITH AR REMAINING IN THE WARM SECTOR. THIS WILL KEEP TEMPS
WARM. DO THINK SOME CHANCES FOR RAIN WILL BE NEEDED ON MON...BUT NO
MAJOR SYSTEMS WILL BE MOVING OVERHEAD EARLY NEXT WEEK. THIS MAY
CHANGE IN THE COMING DAYS HOWEVER...BUT ONLY MENTION SLIGHT CHANCE
POPS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     78  54  75  61 /  20  20  30  30
CAMDEN AR         78  60  80  62 /  30  20  30  20
HARRISON AR       76  53  74  60 /  20  10  30  20
HOT SPRINGS AR    77  59  77  62 /  30  20  30  30
LITTLE ROCK   AR  77  59  78  62 /  30  20  30  30
MONTICELLO AR     76  60  79  63 /  30  20  40  30
MOUNT IDA AR      77  59  76  62 /  30  20  30  20
MOUNTAIN HOME AR  78  53  75  60 /  20  10  30  30
NEWPORT AR        78  54  75  62 /  20  20  30  30
PINE BLUFF AR     76  59  79  62 /  30  20  30  30
RUSSELLVILLE AR   79  58  77  61 /  20  20  30  30
SEARCY AR         78  56  75  61 /  20  20  30  30
STUTTGART AR      76  58  77  61 /  30  20  30  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, Mar 31, 2:12 AM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
312 AM CDT TUE MAR 31 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
312 AM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SOME ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS
COULD BECOME STRONG TO POSSIBLY SEVERE...BUT THE THREAT FOR
WIDESPREAD HAZARDOUS WEATHER WILL REMAIN LOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCES FOR SOME ISOLATED TO SCATTERED SHOWER AND
THUNDERSTORMS WILL PERSIST FOR WEDNESDAY...SOME OF WHICH COULD
BECOME STRONG. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED THROUGH THURSDAY MORNING.

A COLD FRONT WILL DROP SOUTHEAST TOWARDS ARKANSAS THURSDAY
AFTERNOON AND EVENING...WITH CHANCES FOR SHOWERS AND THUNDERSTORMS
INCREASING ACROSS THE NORTHERN THIRD OF THE STATE. SOME SEVERE
STORMS COULD BE SEEN ALONG AND AHEAD OF THIS FRONT LATE THURSDAY
AFTERNOON ACROSS THE NORTHWESTERN SECTIONS OF THE AREA. THE MAIN
THREATS EXPECTED WITH ANY SEVERE STORM WILL BE LARGE HAIL AND
DAMAGING WINDS.

THIS FRONT WILL DROP SLOWLY SOUTHEAST THURSDAY NIGHT THROUGH MUCH
OF FRIDAY...WITH THE CHANCES FOR SHOWERS AND THUNDERSTORMS
SPREADING FURTHER SOUTH AND EAST. THE THREAT FOR SOME SEVERE
WEATHER WILL ALSO DROP FURTHER SOUTH AND EAST OVER A LARGER
PORTION OF THE AREA. THIS FRONT WILL MOVE SOUTHEAST OF THE STATE
BY FRIDAY NIGHT...WITH COOLER AND DRIER CONDITIONS EXPECTED TO
START OFF THE WEEKEND. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
RETURN TO THE FORECAST FOR LATE THIS COMING WEEKEND INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

In the hours before

Special weather statement, Mar 31, 10:26 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1126 AM CDT TUE MAR 31 2015

ARZ044-045-311710-
LONOKE AR-PULASKI AR-
1126 AM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PULASKI AND CENTRAL
LONOKE COUNTIES UNTIL 1215 PM CDT...

AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DOWNTOWN LITTLE ROCK...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NORTH LITTLE ROCK...  LONOKE...
  DOWNTOWN LITTLE ROCK...                     SWEET HOME...
  SISEMORE...           SCOTT...              PROTHRO JUNCTION...
  METO...               MCCREANOR...          LEVY...
  LITTLE ROCK AIRPORT...                      STATE FAIRGROUNDS...
  ARGENTA...            WILLOW BEACH...       TOLTEC...
  SEATON...             ROSE CITY...          QUAPAW QUARTER...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 136 AND 142.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 151 AND 166.

THIS INCLUDES INTERSTATE 440 BETWEEN MILE MARKERS 1 AND 11.

THIS INCLUDES INTERSTATE 630 BETWEEN MILE MARKERS 1 AND 2.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3479 9177 3459 9179 3470 9232 3480 9229
TIME...MOT...LOC 1626Z 278DEG 27KT 3474 9225

46

The radar

The Little Rock radar (KLZK), 9 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

27 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pulaski

When
March 31, 10:28 AM CST
Where
Pulaski County, 0.89 mi SE of Fort Roots
Measured
0.75 in hail
Reported by
Public
Coordinates
34.760, -92.280

Hail, Saline

When
March 31, 10:50 AM CST
Where
Saline County, Bland
Measured
1 in hail
Reported by
Public
Coordinates
34.680, -92.680

Hail, Saline

When
March 31, 11:10 AM CST
Where
Saline County, Avilla
Measured
1.5 in hail
Reported by
Public
Coordinates
34.680, -92.580

Hail, Saline

When
March 31, 11:23 AM CST
Where
Saline County, 0.89 mi NW of Bryant
Measured
1.75 in hail
Reported by
Public
Coordinates
34.610, -92.490

Hail, Pulaski

When
March 31, 11:25 AM CST
Where
Pulaski County, 0.57 mi W of Alexander
Measured
1.75 in hail
Reported by
Public
Coordinates
34.630, -92.440

Hail, Saline

When
March 31, 11:32 AM CST
Where
Saline County, 0.89 mi NW of Bryant
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
34.610, -92.490

Hail, Saline

When
March 31, 11:35 AM CST
Where
Saline County, 1.79 mi NE of Vimy Ridge
Measured
1.5 in hail
Reported by
Public
Coordinates
34.620, -92.400

Hail, Pulaski

When
March 31, 12:01 PM CST
Where
Pulaski County, 0.57 mi E of Woodson
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.530, -92.210

Hail, Pulaski

When
March 31, 12:03 PM CST
Where
Pulaski County, 1.38 mi N of Terrytown
Measured
0.75 in hail
Reported by
Public
Coordinates
34.670, -92.430

Hail, Jefferson

When
March 31, 12:10 PM CST
Where
Jefferson County, 4.48 mi NE of Redfield
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
34.480, -92.130

Hail, Jefferson

When
March 31, 12:35 PM CST
Where
Jefferson County, 1.14 mi E of Altheimer
Measured
1 in hail
Reported by
County Official
Coordinates
34.320, -91.850

Hail, Jefferson

When
March 31, 12:55 PM CST
Where
Jefferson County, 1.33 mi ENE of Dexter
Measured
1 in hail
Reported by
County Official
Coordinates
34.330, -92.100

Hail, Jefferson

When
March 31, 1:20 PM CST
Where
Jefferson County, 2.15 mi NNW of Langford
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
34.200, -91.610

Thunderstorm Wind, Arkansas

When
March 31, 1:52 PM CST to 1:58 PM CST
Where
Arkansas County, 5 mi SSW of Gillett to 1.16 mi WNW of Arkansas Post
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.058, -91.415

A shed was blown across a field, a mobile home lost siding, some homes lost shingles, and several trees were uprooted.

Hail, Arkansas

When
March 31, 1:55 PM CST
Where
Arkansas County, 3.4 mi WNW of Arkansas Post
Measured
2.75 in hail
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.043, -91.382

Wind driven baseball size hail destroyed the siding and broke several windows on a mobile home.

Hail, Arkansas

When
March 31, 1:55 PM CST
Where
Arkansas County, 0.69 mi N of Arkansas Post
Measured
1 in hail
Reported by
Public
Coordinates
34.030, -91.330

Hail, Arkansas

When
March 31, 1:57 PM CST
Where
Arkansas County, Arkansas Post
Measured
1.75 in hail
Reported by
Public
Coordinates
34.020, -91.330

Thunderstorm Wind, Desha

When
March 31, 1:58 PM CST
Where
Desha County, 0.54 mi NNW of Pendleton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.978, -91.382

A small barn or outbuilding was damage.

Thunderstorm Wind, Desha

When
March 31, 2:15 PM CST
Where
Desha County, Pendleton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.970, -91.380

A trained spotter reported 70 mph winds at this location.

Hail, Desha

When
March 31, 2:26 PM CST
Where
Desha County, Yancopin
Measured
2.75 in hail
Reported by
Public
Coordinates
33.930, -91.220

Hail, Fulton

When
March 31, 4:45 PM CST
Where
Fulton County, Salem
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.370, -91.820

Hail, Faulkner

When
March 31, 5:50 PM CST
Where
Faulkner County, Guy
Measured
1 in hail
Reported by
Public
Coordinates
35.320, -92.330

Hail, Faulkner

When
March 31, 7:12 PM CST
Where
Faulkner County, 2.25 mi W of Damascus
Measured
1.25 in hail
Reported by
Public
Coordinates
35.360, -92.460

Hail, Faulkner

When
March 31, 7:15 PM CST
Where
Faulkner County, Damascus
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.360, -92.420

Hail, Faulkner

When
March 31, 7:35 PM CST
Where
Faulkner County, 2.9 mi ESE of Republican
Measured
2.75 in hail
Reported by
Social Media
Coordinates
35.270, -92.380

Hail, Faulkner

When
March 31, 7:55 PM CST
Where
Faulkner County, Holland
Measured
2 in hail
Reported by
Public
Coordinates
35.170, -92.280

Hail, Faulkner

When
March 31, 8:16 PM CST
Where
Faulkner County, 0.57 mi E of Vilonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.080, -92.210

Hail, Pulaski

When
March 31, 8:36 PM CST
Where
Pulaski County, (Lrf)little Rock Afb
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.920, -92.150

Hail, Pulaski

When
March 31, 8:39 PM CST
Where
Pulaski County, 0.89 mi SE of Warsaw
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
34.940, -92.140

Hail, Jackson

When
March 31, 8:50 PM CST
Where
Jackson County, 2.15 mi NNE of Estico
Measured
1.75 in hail
Reported by
Public
Coordinates
35.650, -91.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563382, 563383, 563384, 563385, 563386, 563387, 563388, 563389, 563390, 563391, 563392, 563393, 563394, 563443, 563396, 563397, 563398, 563447, 563448, 563395, 563399, 563400, 563428, 563401, 563422, 563429, 563430, 563432, 563431, 563433.